Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Cymbalta & Lithium withdrawal-Trigger
avatar
psychkt posted:
Hey everyone (&Dr. G),

I've been on 90 mg of Cymbalta daily for 6 months. I am writing this to find out what to expect when stopping it? Ok, no lectures I know this is bad but, I stopped it cold turkey about 4 days ago. Just wondering what to look forward to in terms of withdrawal. Before you ask, no my pdoc doesn't know (as he is on vacation) but don't have an appointment with him for over 10 days more. I did leave a message for him at his office for when he returns next week. Just curious if anyone has gone thru this at that does (or more)?

Also, we've been tapering lithium down and have recently been taking only 300mg of lithium and quit it cold turkey 7 days ago as well. Anything to look for with this withdrawal? From what I've seen this is easier than the Cymbalta.

Any thoughts would be appreciated. any suggestions that helped Anyone withdraw from either medication?

How long until each are out of my system and I'm on my own?

Thanks in advance.

KT
Reply
 
avatar
ddnos responded:
outside of emergency (special circumstances) it's always best to taper off meds rather than cold turkey. WIth some meds, abruptly stopping them can cause pretty bad effects and last for weeks or even months. It's just much safer and easier (physically and mentally) to wean off as opposed to abruptly stop.

I know it's not my business, so you obviously don't have to answer the question, but why do feel that you have to stop both meds so abruptly rahter than titrate down? What side effects have you had so far? You said that you stopped 4 and 7 days ago, so am curious how you are doing with that so far?

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
psychkt replied to ddnos's response:
Thanks for your response. I know it's not "preferable" to go cold turkey, but just want to be done with them. Pdoc was already working on tapering the lithium to stop it, I was in a "mood" /anger and did it faster fir him. As for the cymbalta, that one I really can't answer why I'm stopping. I've been gaining weight since starting both, but was dealing with it. I forgot to take it one night and just decided to be done. I feel it was truly helping but right now i dont really care.

Honestly the pdoc thought I could get rid of the lithium saying he thought the stresses of work were causing my roller coasters...and he continually said its such a low dose (at least 2-3 times each 20 min session) that I know he didn't believe it was doing anything for me. He's the expert. Maybe it was work or a placebo effect....i was game to find out. plus i did miss parts of my highs! After a week of lowering it the first bit (450 to 300)I started feeling really irritable. I have to laugh today because the irritability hit the day I had an appt with the pdoc. After that appt (where he said the magic words low dose)I went out to my car and cussed him out for 20 minutes. Don't really remember specifically what I said, but I was hot. Thankfully i was smart enough to do that alone and not in his office. lol. That was when I quit the lithium (7 days now).

As for how I'm doing, today was the first day I was able to recognize that the withdrawal is hitting me for the cymbalta. The spiral down & crying hit hard today. Until reading posts about cymbalta I had no idea the anger/true rage I have been having the last day or two might be part of this. It's truly scaring me. I'm surviving on my new found love of alcohol (yes, not good I know) and sleep when I can. My heads ready to explode and I ache so much I can't get comfy to sleep. I just think that rather than drag this out over weeks or months if I can suffer and be done sooner it just makes sense for me. I've been off work for weeks and have to return next week. Hoping the brunt of it is done.

Sorry that was a long response. I just have no one around me who understands what I'm going thru, so to find your board is nice. Everyone around me seems to tell me suck it up, or they blame me for everything because I quit taking a medicine. (Yep, done it before....Zoloft sucked). Im also about to lose my job from all this as well, they don't get it either. I know i play a big part in this and am to blame for much of it. Anyway. Thanks for the reply.

-KT
 
avatar
Joseph F Goldberg, MD responded:
Dear KT,

Lithium causes no withdrawal upon stopping. Most experts advise tapering off over 2-4 weeks because a faster stop (eg, less than 2 weeks) has been shown to triple the chances of relapse as opposed to gradual cessation.

Cymbalta doesn't technically cause withdrawal when stopped, but can cause what's been termed a discontinuation syndrome in some (not all) people if abruptly stopped. Symptoms can include nausea, vertigo, headache, tremors, flu-like symptoms, diarrhea. Unpleasant but not medically hazardous.

Usually is best to discuss and plan for big medication changes (e.g., stopping) with your doctor so no surprises in terms of relapse, adverse effects, etc...plus it's hard for a doctor to work as a partner with a patient if the patient does their own thing and leaves the doctor out of the healthcare decision-making process.

Good luck -

Dr. G.
 
avatar
psychkt replied to Joseph F Goldberg, MD's response:
I totally know it was not good to do this, it was done out of anger/impulse for the most part, which seems to be my MO with medicine. At this point I'm not sure what to do with the mess I've made.

Since I'm only 4 days out on cymbalta I might go back on it...especially with the way I feel. If I do go back on it, is there any general rule on starting back on cymbalta with the same dosage or does one have to work their way back up again? Same with the lithium?
 
avatar
psychkt replied to psychkt's response:
P.s. can both of those be taken and still have alcohol?
 
avatar
Joseph F Goldberg, MD replied to psychkt's response:
Dear Psychkt,

I would ask your doctor what his or her recommendation would be about medicines and dosing rather than do-it-yourself. That's his/her job, not yours.

Dr. G.
 
avatar
Joseph F Goldberg, MD replied to psychkt's response:
Dear Psychkt,

I tell my own patients no alcohol with psychotropic medicines, especially if there are mood symptoms present and we are trying to eliminate them. Alcohol will render psych. meds ineffective.

Dr. G.
 
avatar
psychkt replied to Joseph F Goldberg, MD's response:
Thanks Dr. G. I would have asked him but he's been out of town during all this and isn't back until monday or Tuesday I think. I just went back to my normal amount and I'll go from there.
 
avatar
psychkt replied to Joseph F Goldberg, MD's response:
Thanks again. I appreciate your willingness to help answer my questions! Have a great holiday!

KT


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
69 of 92 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.